Puffy Eyes and Dark Circles After Juvederm

I had Juverderm injected under eyes 17 days ago and my right eye is still swelling and bruising caused dark circle under eyes. I have been massaging and apply ice. Will the puffiness and dark circles go away on their own? If I use Hyaluronidase, will it further bruise my eyes?

Doctor Answers (11)

Puffines and bruising

+2

Uusaly puffiness and bruising go away after filler placement in the lower eyelid/cheek junction.    If it persits, you may want to consider dissolving it.


Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Swelling and bluish color after Juvederm

+2

There is no definite answer as to why this happens, but it is probably due to the physics of light travelling through the colloidal medium of hyaluronic acid (HA) suspension. The light gets scattered by the HA particles in the liquid giving it a bluish look. This is called tyndall's effect. Obviously if you have bruising that would explain it as well. However, the filler can be dissolved with the hyaluronidase enzyme, which I would recommend for you to do.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

The eyelids can become puffy and have a bluish color after Juvederm

+2

The eyelids can become puffy and have a bluish color after Juvederm. If it’s injected superficially there’s something called the Tyndall effect which is the way light reflects off the product. This can be treated usually with a medication called hyaluronidase which will actually dissolve the product. 

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 29 reviews

You might also like...

Darkness and Puffiness in Lower Eyelids After Juvederm Injections

+2

Hi,

Sorry for your complication of swelling and darkness under your eyes after Juvederm injections.  The lower eyelid hollow area is extremely delicate and unforgiving, should only be injected by a very experienced cosmetic physician, and Restylane should be used, not Juvederm.

Time should help with both your puffiness and darkness.  Hyaluronidase can help, but needs to be placed in the  same plane as where the Juvederm was placed.  There is the possibility of further bruising with any injections.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Puffy eyes and dark circles after Juvederm

+2

Sorry for the result. It can be due to a combination of effects. The Tyndall effect, too much injected, bleeding into the tissues. I would wait on the hyaluronic injects because these can cause more swelling and bruising. Wait 1 month total.

From MIAMI Dr. B

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Lower eyelid puffiness and bluish color from filler

+2

Whether Restylane or Juvederm is used for the lower eyelids, if they are injected in the dermis above the muscle, there is a great chance of having significant swelling and bruising as well as a chronic blulish tint from the Tyndall effect of light scattering when it hits the filler in the skin.  Injections of these fillers below the muscle often avoids this problem.  The bluish color may improve significantly if hyaluronidase is injected and this will dissolve the filler.  The Juvederm can be repeated more deeply the next time with better results probably, but not guaranteed.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Restylane can work wonders under the eyes but it can also be over-done

+2

Too much Restylane and filler placed too superficially can cause a shadow as well as more bags than you initially had. Fortunately, Hyaluronidase can often reverse most of these effects. However, it also removes most of the filler. Injections may also cause temporary bruising, but the end result is restoration of where you started.

Steven J. Pearlman, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 40 reviews

Eyelid Swelling after Juvederm

+2

You are having swelling from the Juvederm.  Swelling can occur with any hyaluronic acid filler but it is less common with Restylane.  In my experience this type of swelling can take a very long time to resolve on its own (maybe as long as a year or more).  I would recommend injections of Hyaluronidase to dissolve the Juvederm and you lower eyelids should return to normal.

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 10 reviews

Puffy eyes and dark circles after Juvederm

+2

Using Juvederm under eyes for hollows, dark circles and discolorations is usually a great treatment with minimal side effects. However, if used too superficially and too large of quantities, it may create puffy (temporary swelling) effect and bluish Tyndall Effect. The swelling should resolve in a months, taking over-the-counter antihistamines such as benadryl and claritin may also help to minimize the swelling.

However, if the bluish discoloration and swelling does not resolve in a month, injection of hyaluronidase is indicated to dissolve superficially placed or large amount of filler. These injections should not cause significant bruising. Good luck.

Marianna Blyumin-Karasik, MD
Hollywood Dermatologist
5.0 out of 5 stars 3 reviews

Poor Outcome from Superficial Injection of Juvederm around the Eyes

+2

I am truly sorry to tell you but you have the classical appearance of a superficially injected Hyaluronic acid filler. The bluish hue seen under both lower lids is referred to as a Tyndall Effect.

To be effective hyaluronic acid fillers to the Tear Trough (preferably Restylane NOT Juvederm) must be injected deeply adjacent to the bony ledge of the orbit. In that location, it will lift the Tear Trough Depression without being associated with this classic bluish hue. Restylane has been proven to be a better filler in this area than Juvederm. The latter attracts more water molecules and is frequently associated with more swelling.

The use of Hyaluronidase to break the Juvederm need not necessarily bruise your eyes. Since the Juvederm is superficial the Hyaluronidase can be placed in the same superficial location as well.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 66 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.